West Virginia, 2011Damaging Winds in West Virginia, July 11 to 12, 2011
July 11 to 12, 2011 · NWS RNK · 2 events in 1 county or zone
On July 11th an upper level ridge of high pressure was centered just off to our southwest. Upper level storm systems riding along the edge of this ridge generated a few thunderstorm complexes that approached our region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 11th an upper level ridge of high pressure was centered just off to our southwest. Upper level storm systems riding along the edge of this ridge generated a few thunderstorm complexes that approached our region. Both complexes tended to weaken as they entered southeast West Virginia. However, the outflow from these systems was strong enough to produce some wind damage in Greenbrier County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 3:06 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 11, 3:06 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT MON JUL 11 2011
.SYNOPSIS...
A THUNDERSTORM COMPLEX OVER OHIO WILL MOVE SOUTHEASTWARD ACROSS
WEST VIRGINIA AND INTO THE CENTRAL APPALACHIANS TONIGHT. A COLD
FRONT OVER THE GREAT LAKES WILL MOVE SOUTHEAST OVERNIGHT INTO
WEDNESDAY AND CROSS THROUGH OUR REGION ON WEDNESDAY NIGHT.
&&
.NEAR TERM /THROUGH TUESDAY/...
A BROAD UPPER LEVEL RIDGE WILL BE CENTERED OVER THE TENNESSEE
VALLEY AND STRETCH FROM THE SOUTHERN MISSISSIPPI VALLEY TO THE
SOUTHEAST CORNER OF THE US. THIS RIDGE WILL BRING OPPRESSIVE HEAT
TO THE REGION WITH AFTERNOON RECORDS BEING THREATEN...MAINLY
ACROSS THE WEST (BLF-RNK). TEMPERATURES TOMORROW AFTERNOON WILL
RUN 7F-12F ABOVE NORMAL WITH TRIPLE DIGIT READINGS IN THE
PIEDMONT. HEAT INDICES WILL BE HAZARDOUS WITH VALUES IN THE MID TO
UPPER 90S ACROSS THE MOUNTAINS AND 100F-109F IN THE EAST. WE WILL
HAVE A HEAT ADVISORY FOR COUNTIES EAST OF THE BLUE RIDGE AND
ROANOKE COUNTY FOR TOMORROW AFTERNOON. OVERNIGHT LOWS WILL BE
MUGGY AND 10F ABOVE NORMAL. THERE IS A POSSIBILITY WARM OVERNIGHT
MINIMUM RECORDS COULD ALSO BE TIED/BROKEN TUESDAY MORNING. SEE
CLIMATE SECTION FOR DETAILS.
ALONG WITH THE INCREASE IN HEAT AND HUMIDITY...THUNDERSTORM
PROBABILITIES WILL ALSO INCREASE. DIURNAL THUNDERSTORMS THIS
AFTERNOON WILL FADE THROUGH THE EVENING. THE POSITION OF THE UPPER
LEVEL RIDGE TO RNK SOUTHWEST WILL FAVOR A MESOSCALE
COMPLEX...TRACKING ACROSS THE OHIO RIVER VALLEY THIS AFTERNOON...TO
ENTER THE GREENBRIER VALLEY AROUND 10PM. CORFIDI VECTORS THEN HAVE
THE BULK OF THE ENERGY DIVING SOUTH-SOUTHWEST TO BLUEFIELD AROUND
MIDNIGHT. THIS SCENARIO IS SUPPORTED BY RNK LOCAL WRF. ONE QUESTION
REMAINS...DOES THIS SYSTEM AND ASSOCIATED OUTFLOW PUSH TO THE BLUE
RIDGE? THE WRF SAYS YES WITH EARLY MORNING CONVECTION IN THE NEW
RIVER VALLEY...GRAYSON HIGHLANDS AND MOUNTAIN EMPIRE. WILL INCREASE
POPS FROM BLF-LWB TO LIKELY AND HIGH CHANCE FROM BLF-RNK-GEV TO THE
SOUTHWEST DURING THE EARLY MORNING HOURS. WILL ALSO HAVE A SLIGHT TO
LOW CHANCE FOR THE SOUTHERN SHENANDOAH AND ROANOKE VALLEY.
BY DAWN...CONVECTION SHOULD BE FADING AND EVENTUALLY...CLOUDS COVER
THINS OUT BY EARLY AFTERNOON. LEFT-OVER BOUNDARY SHOULD BE THE
PRIMARY LIFTING MECHANISM FOR STORMS TO FIRE TUESDAY AFTERNOON. WITH
THE CENTER OF THE UPPER LEVEL RIDGE MOVING SLIGHTLY TO THE SOUTHWEST
TOMORROW AFTERNOON...ANOTHER MCS MAY TRACK TOWARDS THE REGION FROM
KENTUCKY OR SOUTHERN OHIO. UNTIL THIS SCENARIO DEVELOPS...WILL CARRY
CHANCE POPS FOR THUNDERSTORMS IN THE AFTERNOON.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
WITH A WEST TO NORTHWEST FLOW CONTINUING INTO TUESDAY NIGHT...
CURRENT THINKING IS THAT MOST THUNDERSTORM ACTIVITY WILL BE ON
WESTERN SLOPES OF THE MTNS...AND THEN SOUTH OF THE CWA ACROSS NC
BY TUE NIGHT. HAVE CONTINUED SOME CHC POPS IN THE FAR SW VA MTNS
AND NC MTNS TUE EVENING...OTHERWISE I TAPER OFF THE TUESDAY
AFTERNOON CONVECTION TO SLIGHT CH ELSEWHERE TUE EVE ACROSS THE CWA.
OVERNIGHT TEMPS WILL CONTINUE TO BE VERY WARM WITH HIGH HUMIDITY
TUE NIGHT AHEAD OF THE SFC COOL FRONT.
SFC COOL FRONT MOVES THROUGH THE AREA WEDNESDAY EVENING...BUT WITH
WEST TO NORTHWEST WINDS AHEAD OF THE FRONT...TSTM ACTIVITY MAY BE
LIMITED AGAIN WED TO THE WESTERN SLOPES AREAS OF THE MTNS...AND
THEN POSSIBLY IN A LEE TROUGH IN THE PIEDMONT. I HAVE KEPT CHC
POPS GOING...BUT WITH HIGHEST CHCS IN THE WRN SLOPES AREAS OF THE
MTNS THROUGH MID AFTERNOON...THEN HIGHER CHCS IN THE PIEDMONT LATE
AFTERNOON TO EARLY EVENING. WITH PLENTIFUL MOISTURE AHEAD OF THE
FRONT...COVERAGE MAY END UP BETTER- ESPECIALLY IN THE MTNS...IF
THE WEST TO NORTHWEST LOW LEVEL WINDS ARE WEAKER THAN EXPECTED.
HIGHS WEDNESDAY COULD SOAR AGAIN MAINLY EAST OF THE MTNS WITH THE
WEST DOWNSLOPE FLOW...SO HAVE RAISED HIGHS INTO THE LOWER AND MID
90S IN THE FOOTHILLS AND PIEDMONT.
WEDNESDAY NIGHT SHOULD STAY FAIRLY WARM AND MUGGY WITH COOLER AIR
LAGGING UNTIL THURSDAY WHEN IT SURGES SOUTHWARD EAST OF THE MTNS
AS THE SFC HIGH PRESSURE WEDGES DOWN. THURSDAY THE DEEPER MOISTURE
SHOULD BE CONFINED TO THE SWRN PORTION OF THE CWA...AND WITH AN
EASTERLY FLOW DEVELOPING...I HAVE HIGH CHC POPS ALONG THE BLUE
RIDGE AND MTNS IN NW NC. THERE SHOULD BE A MARKED COOL DOWN IN
HIGH TEMPERATURES THURSDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE EXTENDED PERIOD OF THE FORECAST FEATURES A PERSISTENT WEST COAST
TROUGH...CENTRAL U.S. UPPER RIDGE...AND A WEAKER EAST COAST/WEST
ATLANTIC TROUGH. HOWEVER...THE TREND THROUGH THE PERIOD IS FOR THE
UPPER RIDGE TO BUILD OVER THE MIDDLE OF THE COUNTRY...TRANSITIONING
THE FORECAST AREA FROM COOLER CONDITIONS WITH HIGH PRESSURE WEDGING
DOWN THE EAST COAST...TO A SOUTHEASTERLY RETURN FLOW OF DEEP
MOISTURE AND SLOWLY INCREASING TEMPERATURES. LOOKS LIKE AT THIS TIME
THAT THE FORECAST AREA WILL REMAIN ALONG THE EDGE OF THE STRONGER
SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE...SO THERE SHOULD BE AT
LEAST A CHANCE OF MAINLY AFT/EVE SHOWERS AND THUNDERSTORMS IN THE
MTNS...WITH LOWER CHANCES INTO THE PIEDMONT. THERE WILL ALSO BE
THREAT OF MORE ORGANIZED SHOWERS AND TSTMS IN MCS/S DROPPING SOUTH
OR SOUTHEASTWARD INTO THE FORECAST AREA AROUND THE UPPER RIDGE. HAVE
STAYED CLOSE TO HPC GUIDANCE FOR POPS...WHICH BRINGS THE BEST
CHANCES OF PRECIPITATION ON FRIDAY AND SATURDAY. WITH THE
EAST TO SOUTHEAST LOW LEVEL FLOW...THERE MAY BE CONSIDERABLE
CLOUDINESS... AFFECTING TEMPERATURES BY BRINGING WARMER OVERNIGHT
LOWS AND COOLER DAYTIME HIGHS. SINCE IT WILL BE A WARM AIRMASS OVER
THE AREA...AND WITH THE UPPER RIDGE BUILDING JUST TO OUR WEST...I
THOUGHT IT BEST TO KEEP HIGHS NEAR NORMAL...AND LOWS A FEW DEGREES
ABOVE NORMAL.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON ALONG THE SOUTHERN BLUE RIDGE BUT PROBABILITY IS TOO LOW
TO ADD ANY THREAT TO THE TAF SITES.
WATCHING A MESOSCALE COMPLEX IN THE OHIO VALLEY THIS AFTERNOON
MAKING A TURN TO THE SOUTHEAST. LOCAL MODELS MOVING THIS SYSTEM INTO
SOUTHEAST WEST VIRGINIA THIS EVENING...THEN REDIRECTING IT TO THE
SOUTHWEST THROUGH THE EARLY MORNING HOURS. WE WILL BE MONITORING THE
PATH OF THIS COMPLEX AND CURRENT TIMING HAS IT AT LWB AROUND
MIDNIGHT AND BLF AROUND 1A-2A TIME FRAME. MODELS NOT INDICTING
EASTWARD ADVANCEMENT BUT HAVE PLACED VICINITY SHRA IN BCB/ROA TAFS.
CONDITIONS ACROSS THE AREA WILL RETURN TO VFR BY MID MORNING WITH
SCATTERED TSRA IN THE AFTERNOON.
ANOTHER COLD FRONT WILL DROP SOUTH INTO THE REGION LATE TUESDAY
INTO WEDNESDAY WITH STORMS AND LOCAL MVFR CONDITIONS LIKELY
MAKING A RETURN FOR MIDWEEK. FRONT PUSHES SOUTH WITH DRIER
WEATHER AND VFR EXPECTED ON THURSDAY AND FRIDAY.
&&
.CLIMATE...
MAXIMUM AFTERNOON HIGH TEMPERATURE RECORDS JULY 12.
TUE/JUL 12
ROANOKE 102/1930
LYNCHBURG 98/1914
DANVILLE 100/1990
BLACKSBURG 91/1966
BLUEFIELD 86/2008
WARMEST OVERNIGHT LOWS TEMPERATURE RECORDS JULY 12-13.
TUE/JUL 12 WED/JUL 13
ROANOKE 74/2005 74/1915
LYNCHBURG 75/2005 73/1937
DANVILLE 75/2005 74/1992
BLACKSBURG 70/2005 67/2005
BLUEFIELD 73/2005 70/2006
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR VAZ022-032>035-
043>047-058-059.
NC...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR NCZ003>006-019-
020.
WV...NONE.
&&
SYNOPSIS...AMS/JJ
NEAR TERM...RCS
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...AMS/PM/RCS
CLIMATE...RCSHazardous weather outlook, Jul 11, 3:14 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT MON JUL 11 2011
NCZ001-002-018-VAZ007-009>020-023-024-WVZ042>045-122015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
414 PM EDT MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A
THUNDERSTORM COMPLEX OVER THE OHIO VALLEY WILL DIVE TO THE
SOUTHEAST THIS EVENING...AND AFFECT SOUTHEAST WEST VIRGINIA
OVERNIGHT TONIGHT. THIS SYSTEM MAY MOVE FURTHER INTO THE
MOUNTAINS...BRING STRONG WEATHER TO THE NEW RIVER VALLEY AND
GRAYSON HIGHLANDS DURING THE EARLY MORNING HOURS. DAMAGING WINDS
WILL BE THE MAIN THREAT FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HEAT INDEX VALUES COULD CLIMB INTO THE UPPER 90S ACROSS THE
MOUNTAINS TUESDAY AFTERNOON.
A COLD FRONT WILL BRING AN ISOLATED THREAT FOR STRONG TO SEVERE
STORMS WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS ALONG WITH THE VERY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ022-032>035-122015-
SURRY-WILKES-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
414 PM EDT MON JUL 11 2011
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
A COLD FRONT WILL BRING AN ISOLATED THREAT FOR STRONG TO SEVERE
STORMS WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS ALONG WITH THE VERY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-020-VAZ043>047-058-059-122015-
ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
414 PM EDT MON JUL 11 2011
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
A COLD FRONT WILL BRING AN ISOLATED THREAT FOR STRONG TO SEVERE
STORMS WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS ALONG WITH THE VERY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004-122015-
STOKES-
414 PM EDT MON JUL 11 2011
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...TONIGHT.
DUE TO A VEHICLE ACCIDENT ON FLAT SHOALS ROAD...RESIDENTS OF THE
SARATOV AREA OF STOKES COUNTY MAY EXPERIENCE DIFFICULTIES WITH
911 SERVICE. IF YOU NEED 911 ASSISTANCE FROM THIS AREA AND HAVE
DIFFICULTIES CONTACTING 911...CALL 1-800-672-2851 OR GO BY YOUR
LOCAL FIRE DEPARTMENT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
A COLD FRONT WILL BRING AN ISOLATED THREAT FOR STRONG TO SEVERE
STORMS WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS ALONG WITH THE VERY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
Thunderstorm Wind, Greenbrier
- When
- July 11, 5:40 PM EST
- Where
- Greenbrier County, 0.54 mi W of Charmco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 38.000, -80.740
Winds from a thunderstorm outflow snapped off several 4 to 6 inch diameter tree limbs.
Thunderstorm Wind, Greenbrier
- When
- July 12, 12:45 AM EST
- Where
- Greenbrier County, 0.69 mi S of Charmco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.990, -80.730
Winds from a thunderstorm outflow knocked down a tree on Highway 60 halfway between Charmco and Hines, and another on Locust Street in Rainelle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Damaging Winds in Wisconsin, July 11, 2011$669,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334207, 334210.